Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 211, NWS Birmingham, AL

August 27, 2007Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2007, 4:04 PM CDT for Tuscaloosa County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2007, 4:04 PM CDT (21:04 UTC)
Expired
Aug 27, 2007, 4:30 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 272104
SVRBMX
ALC125-272130-
/O.NEW.KBMX.SV.W.0211.070827T2104Z-070827T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...TUSCALOOSA...HOLT...

* UNTIL 430 PM CDT

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BROOKWOOD...OR 9 MILES NORTHEAST OF HOLT...AND MOVING SOUTHWEST AT
  5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLT
  LOCK AND DAM AND PETERSON

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3323 8726 3341 8728 3340 8758 3317 8754

$$
2 follow-up statements
000 
WWUS54 KBMX 272115
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT MON AUG 27 2007

ALC125-272130-
/O.CON.KBMX.SV.W.0211.000000T0000Z-070827T2130Z/
TUSCALOOSA AL-
415 PM CDT MON AUG 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL TUSCALOOSA COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR BROOKWOOD...OR ABOUT 9 MILES EAST OF HOLT...MOVING WEST 
AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE 
TUSCALOOSA...HOLT LOCK AND DAM...TUSCALOOSA AND PETERSON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3323 8726 3341 8728 3340 8758 3317 8754

$$
000 
WWUS54 KBMX 272130
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT MON AUG 27 2007

ALC125-272140-
/O.EXP.KBMX.SV.W.0211.000000T0000Z-070827T2130Z/
TUSCALOOSA AL-
430 PM CDT MON AUG 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TUSCALOOSA COUNTY
EXPIRES AT 430 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3323 8726 3341 8728 3340 8758 3317 8754

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:17 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 27, 3:17 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT MON AUG 27 2007

.SHORT TERM...LATE THIS AFTERNOON THROUGH TUESDAY NIGHT.

A WEAK BOUNDARY STALLED ACROSS CENTRAL ALABAMA AND ABUNDANT MOISTURE
WILL KEEP RAIN AND THUNDERSTORMS AROUND FOR THE NEXT 48 HOURS.
PRECIPITABLE WATER VALUES ARE AT OR ABOVE TWO INCHES AND FORECAST TO
CLIMB AS HIGH AS 2.25 INCHES ACCORDING TO GUIDANCE.  GIVEN A STORM
MOTION OF LESS THAN 5 KNOTS...LOCALIZED FLOODING FROM HEAVY RAINFALL
IS A CONCERN.  ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...SOME COULD
BECOME STRONG PRODUCING GUSTY WINDS.

SOUTHERLY FLOW INCREASES TOMORROW...OPENING THE GULF FOR THE FIRST
TIME IN AUGUST.  INCREASING MOISTURE WILL RESULT IN HIGHER
PRECIPITATION COVERAGE BUT STILL NOT CONCERNED ABOUT ANY SEVERE
ACTIVITY.  TEMPERATURES WILL BE CLOSER TO NORMAL...IN THE UPPER 80S
TO LOWER 90S FOR THE MOST PART...CURBED BY THE INCREASED MOISTURE AS
WELL AS PRECIPITATION.  EXPECT STORMS TO LINGER WELL INTO THE
OVERNIGHT HOURS...PERHAPS THROUGHOUT THE NIGHT.

12/SIRMON

.LONG TERM...WEDNESDAY THROUGH MONDAY.

MODELS IN FAIR AGREEMENT THIS RUN WITH THE OVERALL SYNOPTIC
EVOLUTION THROUGH THE PERIOD. THE THING IS...RUN TO RUN CONSISTENCY
HAS SOMETHING TO BE DESIRED. UPPER RIDGE OVER THE SOUTHEAST BREAKS
DOWN BY THURSDAY WITH GENERAL TROUGH OVER THE EASTERN HALF OF THE US.
MORE PRONOUNCED WEST TO NORTHWEST FLOW RESIDES FROM 850-500MB.

OLD SURFACE BOUNDARY REMAINS IN THE VICINITY OF CENTRAL ALABAMA
THROUGH THURSDAY AS ANOTHER COLD FRONT APPROACHES FROM THE NORTH.
THIS FRONT WILL GRADUAL SLIDE SOUTHWARD THROUGH SATURDAY USHERING
IN SOMEWHAT DRIER LOW LEVEL AIR BUT THE MAIN CORE OF DRIEST AIR...IE
A REAL AIRMASS CHANGE...DOES NOT PENETRATE INTO THE DEEP SOUTH.

THEREFORE...SOME UNCERTAINTY EXIST WITH RESPECT TO LOW LEVEL
CONVERGENT ZONES/FRONTAL POSITION/INSTABILITY/PRECIP WATER VALUES
FROM LATE WEEK THROUGH THE LABOR DAY HOLIDAY. WILL GO WITH THE IDEA
THAT RAIN CHANCES SHOULD SLOWLY DO DOWN INTO THE 20-30 PERCENT
RANGE FRI-SUN. DO NOT EXPECT A WIDESPREAD RAIN EVENT OVER THE LABOR
DAY HOLIDAY WEEKEND. SOME WILL GET WET...MOST WILL NOT. TEMPERATURES
WILL BE VERY CLOSE TO SEASONAL EXPECTATIONS...HIGHS AROUND 90...
LOWS AROUND 70 IN MOST PLACES.

75/LINHARES

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE NOW DEVELOPING ACROSS
CENTRAL ALABAMA AND WILL ONLY INCREASE IN COVERAGE AND INTENSITY
OVER THE NEXT SEVERAL HOURS.  LOCATIONS IMPACTED BY THESE STORMS
WILL LIKELY EXPERIENCE VFR CONDITIONS FOR AN HOUR OR MORE DUE TO THE
SLOW MOVEMENT OF THE STORMS.  VISIBILITIES COULD FALL TO ONE MILE OR
LOWER WITH WIND GUSTS IN EXCESS OF 40 MPH LOCALLY.

OTHERWISE...THE ONLY IMPEDIMENT TO AVIATION WILL BE PATCHY FOG AFTER
MIDNIGHT.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  91  71  90  70 /  30  50  40  50  30
ANNISTON    71  91  72  90  72 /  30  50  50  50  30
BIRMINGHAM  73  91  73  91  73 /  30  50  40  50  30
TUSCALOOSA  72  93  73  93  72 /  30  50  40  50  30
CALERA      72  91  73  91  71 /  30  50  40  50  30
AUBURN      72  90  73  90  72 /  30  60  50  50  30
MONTGOMERY  73  91  73  92  73 /  30  60  50  50  30
TROY        72  91  72  91  73 /  30  70  40  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

12/75/12
Hazardous weather outlook, Aug 27, 1:20 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT MON AUG 27 2007

ALZ011>015-017>050-281800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
120 PM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET AND HAVE THE
POTENTIAL TO BECOME STRONG ACROSS ALL OF CENTRAL ALABAMA. THIS
THREAT SHOULD SUBSIDE AFTER 9 PM.  DAMAGING WIND IS THE PRIMARY
THREAT ALTHOUGH SOME OF THE STRONGER STORMS COULD PRODUCE NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES...AND EXTREME AMOUNTS OF RAINFALL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AS THE WEAK SURFACE BOUNDARY LIFTS SLOWLY NORTH ON TUESDAY...EXPECT
ADDITIONAL STRONG STORMS DURING THE AFTERNOON HOURS.  COLUMN
PRECIPITABLE WATER WILL AGAIN BE ABOVE 2 INCHES...SO RAINFALL RATES
WILL BE EXTREME AS WELL AS THE CHANCE FOR DAMAGING WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING.

12/SIRMON

In the hours before

Special weather statement, Aug 27, 2:30 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT MON AUG 27 2007

ALZ013-272000-
FAYETTE-
230 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 300 PM CDT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RICHARD ARTHUR FIELD...OR NEAR FAYETTE...
MOVING SOUTHWEST AT 5 MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 27, 2:43 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT MON AUG 27 2007

ALZ030-031-272015-
GREENE-SUMTER-
243 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 315
PM CDT...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW MOUNT HEBRON...OR 18 MILES NORTH OF
LIVINGSTON...MOVING SOUTHWEST AT 5 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 27, 3:06 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT MON AUG 27 2007

ALZ025-272030-
SHELBY-
306 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 330 PM CDT...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF CHELSEA...OR 6 MILES NORTHWEST
OF COLUMBIANA...MOVING SOUTHWEST AT 5 MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 27, 3:38 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CDT MON AUG 27 2007

ALZ031-272115-
GREENE-
338 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 415 PM CDT...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW MOUNT HEBRON...OR 19 MILES NORTHEAST OF
LIVINGSTON. THIS STORM WAS NEARLY STATIONARY.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOLIGEE.
  NEW MOUNT HEBRON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 27, 3:56 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT MON AUG 27 2007

ALZ022-272130-
PICKENS-
356 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 430 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCSHAN...OR 7 MILES WEST OF REFORM...MOVING
NORTH AT 15 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 27, 4:00 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT MON AUG 27 2007

ALZ023-272130-
TUSCALOOSA-
400 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 430 PM
CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROOKWOOD...OR 10 MILES NORTHEAST OF HOLT...
MOVING WEST AT 5 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:48 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter27 min
Aug 27, 4:23 PM CDTSevere Thunderstorm WarningBMXJefferson37 min
Aug 27, 4:59 PM CDTSevere Thunderstorm WarningBMXTuscaloosa13 min
Aug 27, 5:40 PM CDTSevere Thunderstorm WarningBMXBibb20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.